California, 2013High Wind in California, February 15 to 16, 2013
February 15 to 16, 2013 · NWS SGX · 2 events in 1 county or zone
Strong surface high pressure over the Great Basin generated moderate to locally strong northeast to east winds through the passes and canyons and near the foothills of the Santa Ana Mountains and the slopes and ridges of the San Diego County mountains on the 15th and 16th. The highest wind gusts occurred in San Diego County with several stations reporting gusts over 60 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong surface high pressure over the Great Basin generated moderate to locally strong northeast to east winds through the passes and canyons and near the foothills of the Santa Ana Mountains and the slopes and ridges of the San Diego County mountains on the 15th and 16th. The highest wind gusts occurred in San Diego County with several stations reporting gusts over 60 mph. However, no damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 14, 9:15 PM PST, 3 hours 45 minutes earlier.
Area forecast discussion, Feb 14, 9:15 PM PST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 PM PST THU FEB 14 2013
.SYNOPSIS...
MODERATE OFFSHORE WINDS AND MUCH WARMER WEATHER IS FORECAST THROUGH
SATURDAY. A SERIES OF LOW PRESSURE TROUGHS WILL BEGIN TO MOVE ACROSS
THE REGION ON SUNDAY...BRINGING COOLER WEATHER AND A RETURN OF
MARINE LAYER CLOUDS AND FOG. A DEEPER TROUGH MOVING THROUGH TUESDAY
AND INTO WEDNESDAY WILL BRING A CHANCE OF RAIN...MOUNTAIN SNOW...AND
GUSTY SOUTHWEST TO WEST WINDS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
A BAND OF CIRRUS CLOUDS WAS MOVING OVER SOUTHERN CALIFORNIA AND A
FEW PATCHES OF LOW CLOUDS WERE OFF THE COAST THIS EVENING. PATCHY
LOW CLOUDS AND FOG MAY BRIEFLY MOVE INTO THE COASTAL AREAS OVERNIGHT.
SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL CONTINUE TO BUILD
OVERNIGHT. CURRENTLY THE SAN-SLC GRADIENT IS AROUND -13 MB.
HOWEVER...PRESSURE GRADIENTS ACROSS THE LOCAL MOUNTAINS ARE STILL
RELATIVELY WEAK...AROUND -2 MB FROM SAN-DAG AND -1 MB RIV-DAG. AS A
RESULT...WINDS ARE STILL ON THE LIGHT SIDE THIS EVENING. EXPECT
NORTHEAST TO EAST WINDS TO INCREASE OVERNIGHT...PEAKING FRIDAY
MORNING. GUSTS TO 50 MPH ARE POSSIBLE THROUGH AND BELOW WIND PRONE
PASSES AND CANYONS...AS WELL AS ALONG THE COASTAL SLOPES AND
FOOTHILLS OF THE SAN DIEGO COUNTY MOUNTAINS. ISOLATED GUSTS IN
EXCESS OF 55 MPH ARE POSSIBLE IN THE FAVORED LOCATIONS SUCH AS
FREMONT CANYON. WINDS ARE FORECAST TO WEAKEN SLIGHTLY FRIDAY
AFTERNOON BEFORE INCREASING AGAIN FRIDAY NIGHT. WINDS WILL GRADUALLY
DIMINISH SATURDAY AFTERNOON.
ASIDE FROM THE GUSTY WINDS OVER THE NEXT TWO DAYS...WARMER AND DRIER
WEATHER WILL PREVAIL AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE MOVES
OVER THE REGION. HIGH TEMPS WILL BE 5 TO 10 DEGREES ABOVE SEASONAL
AVERAGES...WITH SOME OF THE WARMER VALLEY LOCATIONS REACHING THE LOW
80S.
THE LOVELY WARM WEATHER WILL QUICKLY COME TO AN END ON SUNDAY AS A
DRY TROUGH OF LOW PRESSURE MOVES INLAND ACROSS THE PACIFIC
NORTHWEST. THIS WILL BRING MUCH COOLER WEATHER WITH HIGH TEMPS
RETURNING TO NORMAL. MARINE LAYER LOW CLOUDS AND FOG IS FORECAST TO
REDEVELOP DURING THE DAY SUNDAY...PUSHING INTO THE COASTAL AREAS AS
EARLY AS SUNDAY MORNING. FOG WILL LIKELY BE DENSE AS IT MOVES
INLAND. THE MARINE LAYER WILL DEEPEN SLIGHTLY SUNDAY NIGHT...WITH
THE FOCUS OF ANY DENSE FOG SHIFTING TO THE COASTAL MESAS AND FAR
WESTERN VALLEYS OF SAN DIEGO COUNTY. COOL AND FAIR WEATHER WILL
CONTINUE FOR MONDAY.
THE MARINE LAYER WILL RAPIDLY DEEPEN AHEAD OF AN APPROACHING TROUGH
MONDAY NIGHT INTO TUESDAY. PATCHY DRIZZLE IS POSSIBLE WEST OF THE
MOUNTAINS AS THIS OCCURS. THEN FOR TUESDAY AFTERNOON THROUGH
WEDNESDAY...A DEEP AND COLD TROUGH OF LOW PRESSURE IS EXPECTED TO
MOVE THROUGH THE REGION. MODELS HAVE COME INTO MUCH BETTER AGREEMENT
WITH THE TIMING AND TRACK OF THIS SYSTEM...THOUGH THE DETAILS OF THE
SYSTEM STILL NEED TO BE WORKED OUT. AT THIS TIME EXPECT WIDESPREAD
RAIN...SNOW LEVELS FALLING TO AROUND 3000 FT TUESDAY NIGHT...AND
STRONG GUSTY WINDS IN THE MOUNTAINS AND DESERTS.
&&
.AVIATION...
150500Z...MOSTLY CLEAR SKIES WILL PREVAIL THROUGH FRIDAY NIGHT WITH
OCCASIONAL CLOUDS ABOVE 20000 FEET MSL. THERE IS A SMALL CHANCE THAT
LOW STRATUS/FOG COULD REACH BEACHES BEFORE 10Z FRI...BUT IT IS
HIGHLY UNLIKELY THAT ANY STRATUS/FOG WILL REACH ANY OF THE AIRPORTS.
NORTHEAST WINDS WILL INCREASE TONIGHT THROUGH FRI NIGHT WITH LOCAL
GUSTS OVER 40 KNOTS BY 15Z FRI. PERIODIC NE WINDS WILL OCCUR THROUGH
FRI NIGHT AT KONT...THOUGH MOST GUSTS THERE WILL BE BELOW 30 KNOTS.
ESPECIALLY WHERE THE WINDS ARE LIGHTER...THERE WILL BE SOME
LLWS...INCLUDING VCNTY KSNA...KCRQ AND EVEN KSAN WITH E/NE WINDS AT
TIMES OF 20-25 KNOTS 1000 FT AGL. LOCALLY STRONG UP/DOWN DRAFTS CAN
BE EXPECTED SOUTH AND WEST OF THE MOUNTAIN RIDGES FRIDAY.
&&
.FIRE WEATHER...
NORTHEAST TO EAST WINDS 25 TO 35 MPH...WITH GUSTS TO 55 MPH AT WIND
PRONE AREAS ARE FORECAST THROUGH AND BELOW THE PASSES AND CANYONS
TONIGHT THROUGH SATURDAY. DAYTIME HUMIDITY WILL FALL INTO THE TEENS
ON FRIDAY AND SATURDAY WITH POOR OVERNIGHT RECOVERY IN THE WIND
PRONE AREAS. LATEST FUEL MOISTURE OBSERVATIONS AND DISCUSSION FROM
GACC SOUTH OPS INDICATE FUELS ARE NOT LIKELY TO REACH CRITICAL
VALUES BEFORE OFFSHORE WINDS WEAKEN. THEREFORE...NO RED FLAG
WARNINGS ARE ANTICIPATED AT THIS TIME.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 7 PM THIS EVENING TO 10 AM PST SATURDAY FOR
THE ORANGE COUNTY COASTAL AREAS...SAN BERNARDINO COUNTY
MOUNTAINS...SANTA ANA MOUNTAINS AND FOOTHILLS.
WIND ADVISORY FROM 7 PM THIS EVENING TO 4 PM PST SATURDAY FOR
THE RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...SAN DIEGO
COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS.
PZ...NONE.
&&
PUBLIC...SS
AVIATION...MAXWELLHazardous weather outlook, Feb 14, 4:00 PM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST THU FEB 14 2013
CAZ042-043-048-050-055>058-060>062-151400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-
400 PM PST THU FEB 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY NORTHEAST TO EAST WINDS WILL CONTINUE TO STRENGTHEN THROUGH
THE AFTERNOON...BECOMING MODERATE TO LOCALLY STRONG OVERNIGHT.
STRONGEST WINDS EXPECTED THROUGH AND BELOW THE PASSES AND
CANYONS...AS WELL AS ALONG THE COASTAL SLOPES OF AND FOOTHILLS OF
THE SAN DIEGO COUNTY MOUNTAINS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY THROUGH SATURDAY...STRONG AND GUSTY OFFSHORE WINDS WILL
THROUGH AND BELOW THE PASSES AND CANYONS...AS WELL AS ALONG THE
COASTAL SLOPES OF AND FOOTHILLS OF THE SAN DIEGO COUNTY MOUNTAINS.
WINDS WILL WEAKEN SLIGHTLY FRIDAY AFTERNOON BEFORE STRENGTHENING
AGAIN FRIDAY NIGHT INTO SATURDAY MORNING. WINDS WILL DIMINISH
SATURDAY AFTERNOON.
PATCHY DENSE FOG POSSIBLE IN THE COASTAL AREAS SUNDAY AND MONDAY
DURING THE NIGHTS AND MORNINGS.
A TROUGH OF LOW PRESSURE IS FORECAST TO BRING RAIN...LOW ELEVATION
MOUNTAIN SNOW...AND MODERATE TO STRONG GUSTY SOUTHWEST TO WEST WINDS
IN THE MOUNTAINS AND DESERTS TUESDAY AFTERNOON INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
SS
High Wind, San Diego County Mountains
- When
- February 15, 1:00 AM PST to February 16, 6:00 AM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Two periods of high winds occurred at the Sill Hill SDGE mesonet station. The first occurred between 0130 and 1250 PST on the 15th with a peak gust of 91 mph between 1010 and 1020 PST. The second occurred between 2000 PST on the 15th and 0540 PST on the 16th with a peak gust of 81 mph between 0520 and 0530 PST on the 16th.
High Wind, San Diego County Mountains
- When
- February 15, 1:00 AM PST to 2:00 PM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
The Lucky Five Ranch mesonet station recorded gusts over 55 mph from 0420 to 1350 PST on the 15th with a peak gust of 61 mph between 0420 and 0430 PST. The site recorded a few other gusts 58-59 mph as well. |The Inaja Park mesonet station recorded high winds from 0920 to 1130 PST on the 15th with a peak gust of 63 mph between 0920 and 0930 PST. |The La Posta mesonet station recorded sustained winds 38-44 mph from 0830 to 1320 PST on the 15th with a peak gust of 59 mph between 1000 and 1010 PST. |The Santa Ysabel Ranch mesonet station recorded a peak gust of 59 mph between 1200 and 1210 PST. |The Buckman Springs mesonet station recorded a peak gust of 61 mph between 0110 and 0120 PST. |The Hellhole Canyon mesonet station recorded a peak gust of 61 mph between 0340 and 0350 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, February 15 to 27, 201315 events
- Lake-Effect Snow and Winter Weather in Michigan, February 15 to 17, 20136 events
- Winter Weather in North Carolina, February 15 to 17, 20136 events
- Winter Weather in Pennsylvania, February 15 to 16, 20136 events
- Winter Weather in New Jersey, February 15 to 16, 20134 events
- Lake-Effect Snow in Michigan, February 15 to 16, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434106, 434107.